No chemo for YOU! NEXT!!

(cross posted from Coffee and Chemo)

I felt lost and helpless.

My doctor reassured me that it was okay to skip this treatment. The chemo is working. That is not the problem. (The proof is in the pudding: my markers are on the LOW end of normal.)

It is the side effects that are worrying.

I did not think the side effects were that bad.

True, my tongue is really bothering me. I feel like I have cuts all over my tongue. Over the past few weeks, I noticed that my tongue started hurting about 2-3 days after receiving the Taxol; it healed a few days after that. This time, more than a week later, my tongue is still sore. I cannot eat any citrus fruit or even moderately acidic fruits (after eating two loquats, my tongue started burning).

In the past, I have felt tingling in my fingers and toes, but not recently. What I do feel, as I described to my doctor, is like my hands and feet are pudgy.

Now, my feet have been swollen for weeks, so it did not surprise me that they feel pudgy. But my fingers also feel pudgy.

My doctors asked if I experienced any difficulty with buttons or zippers. Since I rarely use them, I have not noticed any problems. I have noticed that I am dropping things a bit more than usual. But nothing too terrible. And a few more typos than normal. Again, nothing I can’t live with.

My feet bother me the most. My feet and legs are really swollen and often feel quite uncomfortable. At times, walking is downright difficult. It is unclear to me if the swelling is related to my treatment or from some other cause.

My doctor is primarily concerned about the loss of dexterity in my fingers. He does not want to risk an increase in the level of toxicity that might have a permanent impact on my abilities to function.

He wants to see how my fingers and tongue feel after skipping a treatment.

Depending on what happens this week, he will either recommend a lower dose of Taxol or switching to a different chemo. He wants time to think.

I know that skipping treatment this time is not like the last time. The last time I missed a treatment, it was because the chemo no longer worked. This time, the chemo is working, but the side effects might be damaging.

I realize that missing one week of treatment will have no effect on my prognosis.

Still, it is an emotional blow. I feel like I am not doing anything to fight the cancer, like I am doing nothing.

When the doctor told me that we would be skipping today’s treatment, I wanted him to wait, to slow down, to change his mind. I wondered what I said “wrong.”

The doctor was patient. He explained everything.

Intellectually, I understood.

Emotionally, I still felt stunned, let down, all dressed up with nowhere to go….

I was about to leave when E, the woman who manages the bone research, asked where I was going.

I completely forgot that I still had to receive my bone drugs!

Advertisements

4 Responses to No chemo for YOU! NEXT!!

  1. Jennifer says:

    I’m so glad it’s working for you! I always had to put off my chemo because of low platelets. My last chemo had to be put off two weeks! Everything worked out fine…I hope this is a strengthening week for you emotionally and physically!

  2. Einat says:

    Kol HaKavod on your markers! Good news. Your onc is wise – I think I told you before that he sounds like a good guy. Stay well!

  3. Amy@UWM says:

    I so remember those days (16 years later) when chemo had to be put off due to low counts. It is such a bizarre in-limbo feeling.

    Hang in there. It’s a tough road to hoe, but you’re doing great!

  4. thanks! the next week I called first. it made it easier to know in advance that I would not be receiving treatment. I’m switching to Taxotere.
    I posted about this on my blog

    I keep meaning to post here too, but I have not had the time to write a summary post….

%d bloggers like this: